Year 2019, Volume 5, Issue 1, Pages 186 - 188 2019-01-04

Datura stramonium poisoning: a case report and review of the literature

Muhammet Furkan Korkmaz [1] , Muharrem Bostancı [2] , Hatice Onur [3] , Eren Çağan [4]

96 357

Datura stramonium is a widespread annual, leafy herbaceous plant that is a powerful hallucinogen. It can cause severe anticholinergic poisoning after inappropriate and unconsciously usage. We would like to present an approach, accompanied by literature, to the poisoning case for a 6-year-old child who initially presented with altered mental status, abnormal/incoherent speech and agitation, and had an only response to physostigmine. It is essential to consider anticholinergic plant-based ingestions in the differential diagnosis of children presenting with altered mental state, hallucination, and agitation. Health care workers and parents should be aware of toxicities and potential risks of these plants. 

Anticholinergic syndrome, emergency medicine, toxicology
  • [1] Disel NR, Yılmaz M, Kekec Z, Karanlık M. Poisoned after diner: Dolma with Datura stramonium. Turk J Emerg Med 2016;15:51-5.
  • [2] Yılmaz MS, Kavalcı C, Kavalcı G, Ongar M, Özlem M. [Datura stramonium abuse: a case report]. J Clin Anal Med 2013;4:479-81. [Article in Turkish]
  • [3] Trancă SD, Szabo R, Cociş M. Acute poisoning due to ingestion of Datura stramonium -- a case report. Rom J Anaesth Intensive Care 2017;24:65-8.
  • [4] Adegoke SA, Alo LA. Datura stramonium poisoning in children. Niger J Clin Pract 2013;16:116-8.
  • [5] Wiebe TH, Sigurdson EC, Katz LY. Angel’s trumpet (Datura stramonium) poisoning and delirium in adolescents in Winnipeg, Manitoba: summer 2006. Paediatr Child Health 2008;13:193-6.
  • [6] Amini M, Khosrojerdi H, Afshari R. Acute stramonium poisoning in East of Iran -- a case series. Avicenna J Phytomed 2012;2:86-9.
  • [7] Bouziri A, Hamdi A, Borgi A, Bel Hadj S, Fitouri Z, Menif K, et al. Datura stramonium L. poisoning in a geophagous child: a case report. Int J Emerg Med 2011;4:31.
  • [8] Wax PM, Young AC. Anticholinergics. In: Tintinalli JE, Stapczynski JS, Ma OJ, Cline DM, Cydulka RK, Meckler GD, editors. Tintinalli’s emergency medicine: a comprehensive study guide. 7th ed. New York: McGraw-Hill; 2011:1305-8.
  • [9] Sever M, Cekin M. Anticholinergic intoxication due to Datura stramonium: three pediatric cases. Akademik Acil Tıp Dergisi 2007;5:28-30.
  • [10] Rakotomavo F, Andriamasy C, Rasamoelina N, Raveloson N. Datura stramonium intoxication in two children. Pediatr Int 2014;56:14-6.
Primary Language en
Subjects Health Care Sciences and Services
Journal Section Case Reports
Authors

Orcid: 0000-0001-5440-7955
Author: Muhammet Furkan Korkmaz (Primary Author)
Institution: Department of Pediatrics, Bursa Yüksek İhtisas Training and Research Hospital, Bursa, Turkey
Country: Turkey


Orcid: 0000-0002-1692-7447
Author: Muharrem Bostancı
Institution: Department of Pediatrics, Bursa Yüksek İhtisas Training and Research Hospital, Bursa, Turkey
Country: Turkey


Orcid: 0000-0002-1218-0745
Author: Hatice Onur
Institution: Department of Pediatrics, Bursa Yüksek İhtisas Training and Research Hospital, Bursa, Turkey
Country: Turkey


Orcid: 0000-0001-5640-9196
Author: Eren Çağan
Institution: Department of Pediatric Infectious Diseases, Bursa Yüksek İhtisas Training and Research Hospital, Bursa, Turkey
Country: Turkey


Dates

Publication Date: January 4, 2019

EndNote %0 The European Research Journal Datura stramonium poisoning: a case report and review of the literature %A Muhammet Furkan Korkmaz , Muharrem Bostancı , Hatice Onur , Eren Çağan %T Datura stramonium poisoning: a case report and review of the literature %D 2019 %J The European Research Journal %P -2149-3189 %V 5 %N 1 %R doi: 10.18621/eurj.392041 %U 10.18621/eurj.392041